Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Apr 25, 2024, 8:15 PM CDT for Decatur County, Norton County, Kansas; Red Willow County, Nebraska. It was in force for 12 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2024, 8:15 PM CDT (01:15 UTC)
- Expired
- Apr 25, 2024, 8:27 PM CDT
- In force
- 12 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Decatur County, KS, Norton County, KS, Red Willow County, NE
The radar
The Goodland radar (KGLD), 141 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 8:23 PM CDT | HAIL 0.25 | 3 Nw Clayton, KS | Trained spotter reports heavy rain and pea sized hail. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 2:53 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
205
WFUS53 KGLD 260115
TORGLD
KSC039-137-NEC145-260145-
/O.NEW.KGLD.TO.W.0004.240426T0115Z-240426T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
815 PM CDT Thu Apr 25 2024
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northwestern Norton County in northwestern Kansas...
Eastern Decatur County in northwestern Kansas...
Southeastern Red Willow County in southwestern Nebraska...
* Until 845 PM CDT.
* At 814 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Jennings, or 16 miles southeast of Oberlin, moving
north at 60 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Norcatur and Clayton around 820 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3959 10021 3964 10037 4016 10032 4012 10019
4000 10019 4000 9987
TIME...MOT...LOC 0114Z 194DEG 51KT 3971 10026
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Wekesser1 follow-up statement
218
WWUS53 KGLD 260127 RRA
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
827 PM CDT Thu Apr 25 2024
KSC039-137-NEC145-260136-
/O.CAN.KGLD.TO.W.0004.000000T0000Z-240426T0145Z/
Norton KS-Decatur KS-Red Willow NE-
827 PM CDT Thu Apr 25 2024
...THE TORNADO WARNING FOR NORTHWESTERN NORTON...EASTERN DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However,
small hail is still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Kansas...and southwestern Nebraska.
Remember, a Severe Thunderstorm Warning still remains in effect for
Sheridan, Graham, Decatur and Norton counties until 8:30 PM CDT.
&&
LAT...LON 3959 10021 3964 10037 4016 10032 4012 10019
4000 10019 4000 9987
TIME...MOT...LOC 0124Z 194DEG 51KT 3988 10020
$$
WekesserWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 25, 7:59 PM CDT, 16 minutes earlier. Its key messages:
- Tornado Watch in effect for the entire Tri-State area until 9 pm MDT / 10 pm CDT this evening. As of 2345 UTC, elevated severe thunderstorms capable of producing large to very large hail appear to be the primary hazard.
- Winds will shift to the NW and increase to 30-40 mph (gusting up to 50 mph) Friday afternoon. Wind of this magnitude may create hazardous travel conditions, especially for high profile vehicles. This includes the Interstate 70 corridor in eastern Colorado and far northwest Kansas.
Area forecast discussion, Apr 25, 7:59 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Goodland KS 659 PM MDT Thu Apr 25 2024 .KEY MESSAGES... - Tornado Watch in effect for the entire Tri-State area until 9 pm MDT / 10 pm CDT this evening. As of 2345 UTC, elevated severe thunderstorms capable of producing large to very large hail appear to be the primary hazard. - Winds will shift to the NW and increase to 30-40 mph (gusting up to 50 mph) Friday afternoon. Wind of this magnitude may create hazardous travel conditions, especially for high profile vehicles. This includes the Interstate 70 corridor in eastern Colorado and far northwest Kansas. && .UPDATE... Issued at 620 PM MDT Thu Apr 25 2024 The Red Flag Warning was cancelled at 620 pm MDT. && .SHORT TERM /THROUGH FRIDAY/... Issued at 1157 AM MDT Thu Apr 25 2024 Severe weather is expected across the Tri-State area this afternoon into the overnight hours. The dryline looks to be setting up near I- 70 and Highway 27. Locations to the southwest of the line are drying out as southerly winds will continue gusting above 25 MPH. Later this afternoon, RH values behind the dryline will drop into the lower teens. This will create critical fire weather conditions for locations behind the dryline. A Red Flag Warning is still in effect for the locations where prolonged critical fire weather conditions are expected. Blowing dust will also be possible (~15% chance) in locations along and south of a line from Idalia, CO to Oakley, KS. Along the Kansas Colorado border will see the best conditions for blowing dust. Visibility reductions down to around 3 miles are possible in plumes of blowing dust. Brown-out conditions cannot be ruled out near source regions. The dryline will be the trigger for the severe weather in the evening. SPC has kept an Enhanced risk in the southeastern 1/3 CWA for Thursday afternoon-night. This is based on a hatched/significant hazard for 30% chance of hail and 10% chance of tornado. For this event, the environment will be highly primed for tornado and hail hazards. There is still a 10% chance that the cap will prevent any storms from firing, but confidence is lowing due to clearing skies. If the cap does break, isolated discrete to clusters of severe storms will form and all hazards will be possible becoming a mess of storms later on. The main hazards will be tornadoes and hail. The entire Tri-State area will have potential to see severe weather, but chances increase in the Enhanced risk area. Storms are expected to start firing around 19-21Z with the highlight of the severe storms being 22Z-03Z. The prime location for the severe storms will be in the Enhance risk area and the storms will move to the northeast. After 03Z, the severe weather threat will lower over the following 9 hours. During this time, we will begin to get the wrap-around precipitation from the northwest. These are expected to just be showers with a few weak thunderstorms embedded within. Less than 0.5 inches of QPF is expected with this system with most of that falling north of highway 36. As the low pressure system leaves the area on Friday, strong northwesterly winds are expected to follow. Gusts up to 40 kts are already expected due to the pressure rises. Temperatures overnight tonight will cool to the upper 40s. High temperatures tomorrow will warm into the upper 60s and the southern CWA reaching into the mid to upper 70s. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Issued at 101 PM MDT Thu Apr 25 2024 Friday evening, split flow will be in place over the western have of the nation. A broad upper trough will extend west to east from the West Coast to western Iowa and south into the Desert Southwest. The northern split will cut north through the Bighorn Mountains of Wyoming and up into Big Sky Country (Montana). The southern split will be the main concern for the Tri-State area a series of systems moves through the region over the weekend. Friday evening, a closed low will continue to lift to the northeast, up into north central Nebraska and the East River portion (East of the Missouri River) of South Dakota. As this system moves out of the region, expect wrap around moisture on the back side of the system. For the evening/overnight hours, precipitation chances (20-40%) will be limited to areas mainly along and west of Highway 27. The concern over strong to severe thunderstorms across the Tri-State area remains for Saturday. A second low pressure system north of the Four Corners region will move into eastern Colorado and western Kansas during the day on Saturday. Precipitation chances will increase west to east across the region, with rain chances likely, in the afternoon and evening, particularly in eastern Colorado and areas along and north of Interstate 70. As far as the severe weather threat for Saturday, a few strong to severe thunderstorms will be possible for the CWA in the afternoon. A boundary will be set up from southwestern Kansas to northeastern Kansas. This boundary will cut across the southeastern portions of the CWA, with a dryline extending south into Oklahoma and Texas. CAMs are showing potential for some storms firing up along the boundary and moving to the north through the CWA as the low tracks to the north northeast through the day. Models are already showing possibility of SBCAPE values of over 1000 J/kg and MLCAPE values of over 1200 J/kg in the area along the boundary as it lifts north into the area. A jet streak will also be moving over the region during the day on Saturday. Right now, the worst threat looks to be to the southeast of our area in the warm sector and ahead of the dryline. A slight shift northward of the system's expected track could potentially bring additional concerns for severe weather to the area. With all of that being said, I wish everyone in the path of severe weather the next few days, Qapla' (good luck or success). Saturday evening into Sunday afternoon, chances for precipitation will gradually decrease from south to north. The other concern with this system will be the potential rainfall amounts. The area has been fairly dry recently. However, thunderstorms moving through the region today could bring a few tenths of rainfall to the region. Paired with decent soundings and QPF values nearing an inch in areas north of I-70, hydro concerns may be an issue. Westerly flow sets up Monday and Tuesday, with dry conditions expected. Temperatures will return to the 70s and 80s on Tuesday and Wednesday. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 520 PM MDT Thu Apr 25 2024 Adverse aviation conditions associated with scattered thunderstorms and low ceilings are anticipated at both terminals this evening (through ~06Z).. with the relative greatest potential for thunderstorms at the MCK terminal. Ceilings will gradually improve to MVFR and VFR late Friday morning and early Friday afternoon. Breezy (20-30 knot) E to NE winds this aft/eve will weaken overnight.. as a lee cyclone in Colorado progresses eastward over western Kansas. Winds will shift to the W around or shortly after sunrise Friday morning, further shifting to the NW and strengthening to 30-40 knots Friday afternoon.. as the MSLP gradient tightens on the W and SW periphery of the deepening lee cyclone (tracking northeastward into Nebraska during the day). && .HYDROLOGY... Issued at 252 AM MDT Thu Apr 25 2024 Portions of the Tri State region could see some potentially impactful precipitation from showers and thunderstorms over an 84- hour period starting today and going late into the upcoming weekend. These chances will come in two rounds, one Thursday/Thursday night and the other this weekend. Precipitation amounts will be highly dependent on track and movement and overall coverage. Rainfall totals that are currently forecasted during this time have around a half inch or less south and east of a line from Hill City to Colby, Kansas and southwest to the Tribune area. North and west of this line, up to 0.80" to a localized 1.60" is possible. The highest totals are currently focused west of a line from Burlington Colorado to McCook Nebraska. Area soils are pretty dry at this time and should be able to handle around 1 to 2 inch rainfall, but will have to be monitored for potential for any training of storms in localized areas, especially for areas that may have seen a lot of rain today/tonight and may see more storms over the weekend. There are currently no Flood Watches in effect. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...Vincent SHORT TERM...CA LONG TERM...Wekesser AVIATION...Vincent HYDROLOGY...JN
Hazardous weather outlook, Apr 25, 4:58 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 358 PM MDT Thu Apr 25 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 358 PM MDT Thu Apr 25 2024 /458 PM CDT Thu Apr 25 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Tornado Watch remains in effect for the entire Tri-State area until 9 pm MDT, 10 pm CDT this evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... A few severe thunderstorms capable of producing large hail are possible Saturday afternoon and evening, mainly in northwest Kansas. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone. Vincent
In the hours before
Local storm report, Apr 25, 7:33 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
633 PM MDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Hail Russell Springs 38.91N 101.18W
04/25/2024 E2.50 Inch Logan KS Public
Corrects previous hail report from Russell
Springs. estimated time of report.
&&
JTLLocal storm report, Apr 25, 7:42 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
642 PM MDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM Hail 1 ENE Goodland 39.35N 101.70W
04/25/2024 E0.25 Inch Sherman KS Trained Spotter
&&
KMKLocal storm report, Apr 25, 7:45 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
645 PM MDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Hail 1 NNE Goodland 39.37N 101.70W
04/25/2024 M0.70 Inch Sherman KS NWS Employee
Pea to dime sized hail observed at the
office.
&&
KMKLocal storm report, Apr 25, 7:48 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
648 PM MDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM Rain Sharon Springs 38.89N 101.75W
04/25/2024 M0.50 Inch Wallace KS Public
Report with photo via social media of half
inch rain in rain gauge in Sharon Springs.
&&Local storm report, Apr 25, 7:50 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
650 PM MDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail Tribune 38.47N 101.75W
04/25/2024 M1.00 Inch Greeley KS Public
Public report with photo via social media of
quarter size hail in Tribune.
&&Local storm report, Apr 25, 7:58 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
658 PM MDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM Hail 1 WSW Wheeler 39.76N 101.72W
04/25/2024 E0.88 Inch Cheyenne KS Trained Spotter
Trained spotter reports pea to nickel size
hail. Time estimated from radar.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 7:00 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 26 min |
| Apr 25, 7:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 46 min |
| Apr 25, 7:22 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 23 min |
| Apr 25, 8:04 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 26 min |
| Apr 25, 8:10 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 50 min |
| Apr 25, 8:16 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
| Apr 25, 8:49 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 56 min |
| Apr 25, 8:54 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 66 min |
| Apr 25, 9:05 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Apr 25, 9:45 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 45 min |
| Apr 25, 10:00 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| Apr 26, 4:27 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 33 min |
| Apr 26, 4:20 AM CDT | Special Weather Statement | GLD | Hitchcock | 25 min |
| Apr 26, 4:56 AM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 49 min |
Nearby
Tornado Warnings in Kansas, 2024Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.